Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety Support Group.

@grandmar

@lioness
I'm really not sure if it is from meds. The more I think of it, I think the restless legs and arms are from my arthritis. It does NOT hurt. It is more annoying. Think of trying to go to sleep and you toss n turn because you can't find a spit that feels comfortable; this is pretty much how it feels.
Enjoy the rest of your weekend!
Ronnie (GRANDMAr)

Jump to this post

@grandmar pickle juice try it

REPLY
@contentandwell

@grandmar Ronnie, I totally understand. These drugs are so insidious. I worry about people I know who are taking them but they apparently feel they are necessary. Perhaps as they age they will become less necessary, I hope so.
JK

Jump to this post

@contentandwell
I don't know if age has any impact on the diseases of anxiety and depression.
Many people have a genetic component or chemical component.
I don't think these can change with age other than needing less meds.

REPLY
@lioness

@merprep I,ve talked about this before but there is a old remedy that works for RLS and that is pickle juice or mustard .As soon as your legs start go to the fridge and drink a good swallow of pickle juice . A friend carries mustard packs when out and RLS starts .Try it next time .

Jump to this post

Oh boy. I'm not sure that I could swallow pickle juice. But I thank your for your suggestions. What do mustard pack do for RLS?

REPLY
@lioness

@grandmar pickle juice try it

Jump to this post

@lioness
Why pickle juice? From any special kind? (dill, sour, bread n butter?)

REPLY
@merpreb

Oh boy. I'm not sure that I could swallow pickle juice. But I thank your for your suggestions. What do mustard pack do for RLS?

Jump to this post

@merpreb Its the vinegar in the mustard as in the dill pickle juice that is what relieves the cramps ,twitching of the legs @grandmar I don't know if this helps the hands but give it a try won't hurt.Of course the other thing make sure you get enough magnesium in your diet or supplement.With my fibromyalgia I take 600 mg a day

REPLY
@grandmar

@contentandwell
I don't know if age has any impact on the diseases of anxiety and depression.
Many people have a genetic component or chemical component.
I don't think these can change with age other than needing less meds.

Jump to this post

@grandmar I feel that any time you can cut back on meds without negative consequences, it’s good. No meds are without side-effects. I have managed to decrease two meds with doctors’ approval. One of the good things about my PCP is that he does not seem to easily prescribe medications. Obviously you should never decrease the dosage without checking with your doctor. In both of my cases blood tests showed the decreased dose was doing what it needed to do.
JK

REPLY
@clevermom50

Hey GrandmaR!
I was fortunate not to have a high dosage. I WAS…..love saying that…..WAS….at 75mg XR for 10 years. My drs (as we moved about every 3-5 years) would each ask me if I was doing ok on it. I guess I was???? I started taking it after I got very anxiety ridden while overseas Lots of factors, but I found myself being very angry and very upset even when I knew it was not rational. It was like I was outside looking in, thinking…behave! You know what you are doing is wrong…why are you so angry? I was afraid I would do something to endanger my children. Our military dr put me on Effexor and told me that it would level out my moods and that it was something many women need to be on as their hormones go out of wack. I was also told that I'd most likely be on it for life. Every dr since then has pretty much just written the script without a second thought. It wasn't untill I was looking for a natural source of help for my ADD daughter that it cross referenced into antidepressants and the damage they do for ADD and ADHD kids. Hmmmm….I've been ADHD since before they even started diagnosing ADHD!!! (I'm 51).
For me, I looked at my husband and said, I'm done…I have to end this. It's been hard on our relationship and nearly driven us to divorce more than once, my lack of interest in him.
That next day I went from 75 to 37.5. I stayed there for about 10 days, give or take. You know how it is being on effexor….my memory stinks. I sat at 37.5 until my withdrawl symptoms had calmed to almost nothing. I then dropped to about 20mg (estimating) and each day, I was bringing it down just a few beads at a time. After one week of this, I went to nothing. I'm three days and counting. No, not wishing to go back. Still have ringing in my ears almost constantly, have the moments of complete clarity followed by a delayed brain reaction…..hmmm….almost like I turn my head and look at something and I have to wait for the world to catch up with me….sort of dizzy, weird feeling. Today is better than yesterday, but another symptom has shown up. I'll have the double click sound I hear…I thought it was a sound in the car, then in the grocery store it happened again…and when I went upstairs to make the bed, I heard it again and I realized it was in my head, not something around me. I'm sure that this too will go away, though very weird.

For me, I'm taking
Omega to rebuild the brain networking….put my head back together.
5-htl? to also rebuild
St. Johns Wart to counter any depression that might come up.
L-something….it's downstairs so I can't remember for sure L-Trith….whatever….helps anxiety I think.
Melissa (also known as Lemon Balm) to calm nerves and provide focus.
Valerian Root to allow my mind to cycle into deep sleep.

The combinations seem to be working for me. My dr….well she laughs and snorts when I mention herbal. I won't need all of these forever….most just long enough to heal. Meliss and Valeria Root will probably be what I stay with for my ADHD and maybe St. Johns Wart for the occational sad day.

Can I tell you???/well captive audience….of couse I can….EVIL LAUGHT!……I'm SO happy! I am so much more successful at my work, so much more energetic and so much more in love with my family. I am so thankful that Mayo Clinic is (though not against synthetic medications) so endorsing of herbal alternatives.

My journey is not near as complicated as many. But I've been on it for 10 years just like many out there have been. I'm so happy on the other side and I know you can be, too. No matter how or which route you take. Each of us is different. Hang in there.

Effexor Free Me

Jump to this post

So glad you are off of it. I am having bad reactions. Going to the Doctors tomorrow.

REPLY
@careth2

So glad my insight helped! I hope you are doing better! Depression can be hell – we didn’t choose this, but are stuck with dealing with it! I wish you well! Let me know if you have any questions.

Jump to this post

Hi my name isMarlene. I have been on effexor ER for about 4 years. Recently felt like it popped out. NP put me on 60mg Cymbalta for one week with the usual dose of effexor. Second week an effexor every other day with the cymbalta. Then that's it for effexor. I was taking 300mg effexor. From what I've read here, this doesnt seem to be enough time. No side effects yet, I've always had super chills on veneflexine. Hands shake. I've been more agitated than normal, feeling flighty. I need right knee replaced, so joint pain there. Cant go for walks. Also have a spinal fusion in my lower back, arthritis. Pain mge put me on hydrocodone, lowest dose, but I went off. Afraid of becoming addicted + I couldnt get medical insurance. Hearing all these different side effects of withdrawal makes me a bit scared. I hope this NP kknows what shes doing.

REPLY

@marleneace. One question: Have you completely stopped Effexor?

REPLY
@pankaj

@marleneace. One question: Have you completely stopped Effexor?

Jump to this post

@marleneace
Hi Marlene, glad you dropped in for a visit. Don’t be a stranger.
Your on a high dose, I believe the max dose is 375mg.
I’d be surprised if you get through this symptom free but I hope everything goes well.
What point are you at in your medication change?
Did you notice your symptoms at all or consistently improving as your Effexor was increased or did your symptoms get worse to some degree?
Hoping everything is going smoothly.
Jake

REPLY
Please sign in or register to post a reply.